Oklahoma, 2023

Flash Flooding and Flood in Oklahoma, March 23, 2023

March 23, 2023 · NWS OUN · 13 events in 9 counties and zones

The approach of a compact upper wave, combined with a sagging frontal boundary across the area, provided the lift needed for widespread thunderstorm development. This included a few supercell storms, though given development on the cool side of the surface boundary, these storms remained 'elevated' and produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The approach of a compact upper wave, combined with a sagging frontal boundary across the area, provided the lift needed for widespread thunderstorm development. This included a few supercell storms, though given development on the cool side of the surface boundary, these storms remained 'elevated' and produced severe hail. Training thunderstorms also lead to flash flooding during the afternoon/evening of the 23rd across east-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 2:23 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 23, 2:23 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
323 PM CDT Thu Mar 23 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 104 PM CDT Thu Mar 23 2023

Through Midnight Tonight: The primary focus remains the severe
weather and flash flooding potential. As of 1230 PM, a cold front
extends (roughly) along a line from Crowell, TX to Seminole, OK. A
passing (compact) upper impulse, combined with isentropic ascent,
has fostered the development of shallow shower activity from
southwest through east-central Oklahoma. Our 18z upper air release
has captured remaining mid-level inhibition which has likely
limited deep convective attempts late this morning. However, with
time (2-4 PM), more robust convection is expected to develop near
and just north of the frontal zone. Additional isolated storms
are also expected to develop near/east of a triple point (across
western-north Texas/3-6 PM) as another bout of upper forcing
overspreads the region. This activity will likely continue into
southern/south-central Oklahoma through the late evening/midnight
hour.

Large hail remains a threat with any severe thunderstorm across the
region this evening. Sufficient magnitudes of cloud
layer/effective shear and MUCAPE remain evident such that hail up
to the size of golf balls seems like a good bet. A few larger
stones (up to tennis ball size) are also possible with the
strongest updrafts this evening. Though a majority of storms are
expected to quickly propagate north of the surface front (i.e.
become "elevated"), we are closely monitoring the potential for
surface-based hazards (wind/tornado) across the region. Overall,
the tornado threat in particular still appears low, owing to
rather weak low-level shear expected (10-15 knots), though non-
zero. One area we are closely watching this afternoon is the
triple point vicinity across far southwest Oklahoma/west-north
Texas. Here, sufficient stretching potential (0-3 km CAPE) may
overlap with the near-surface vorticity zone for a tornado. This
potential would appear to be focused in the 3-9 PM timeframe this
evening.

Heavy rainfall potential also remains a concern this evening into
the overnight. This is most expected near and just south of the I-44
corridor. The potential for training convection, in an environment
characterized by seasonably 90th-maximum Preciptable Water values,
yields this threat. The Flood Watch has been expanded a bit
further west into south-central Oklahoma through Friday morning.

Friday (after Midnight/05z): At least isolated severe weather
chances, along with continued heavy rainfall/flooding concern, will
remain through midday Friday. Convection is expected to gradually
organize/congeal along the advancing Pacific front across southern
into southeastern Oklahoma. A few instances of hail and perhaps a
damaging wind gust will be possible here through mid-morning.
Some shower/storm chances may linger across far southeastern
zones, coincident with the mid-level (850 mb) front through early
afternoon.

Another forecast variable to monitor tomorrow will be the
potential for isolated convection west of I-35 during afternoon
into evening hours. A ribbon of instability (aided by passage of a
cold upper low) is progged to develop in the post frontal regime,
extending from east Texas towards far southeast Colorado. While
inhibition may thwart a majority of convective attempts, some CAM
members depict isolated convection across the western half of
Oklahoma/north Texas. This potential will likely be confined to
peak heating hours (3-7 PM) with the strongest storm capable of
producing small hail.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 323 PM CDT Thu Mar 23 2023

Weekend: Generally low impact weather is expected this weekend. A
surface high pressure cell will shift towards the Plains, fostering
mostly dry weather with seasonable temperatures (60s). Towards the
end of the weekend, a broad Pacific shortwave will slowly deepen
and shift towards the Central Plains. Sufficient forcing for
ascent may foster some showers across northern Oklahoma from
Sunday morning through afternoon.

Early Next Week: Current indications are for high-amplitude ridging
to establish across the Plains and promote low impact weather. This
may include a warming trend in temperatures (into the 70s).
Towards the midweek, a deep Pacific trough may slide towards the
Plains and foster chances for precipitation across the forecast
area.

Ungar

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM CDT Thu Mar 23 2023

A cold front has continued to slowly sink south with north winds
behind it at most of our Oklahoma TAF sites. Low ceilings are
present along and just behind the front, with MVFR ceilings
expected to continue at many of our sites through most of the
period. Multiple rounds of thunderstorms are expected along the
front from mid afternoon through much of the overnight, with the
highest chances expected along the I-44 corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  47  59  39  64 /  70  10  10   0
Hobart OK         46  66  37  64 /  60  10  10   0
Wichita Falls TX  53  70  44  69 /  60  10   0   0
Gage OK           37  59  32  59 /  30  10  10  10
Ponca City OK     43  55  34  59 /  60  40  10  10
Durant OK         59  73  46  70 /  80  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ023-025>032-038>043.

TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...08
Hazardous weather outlook, Mar 23, 2:07 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 PM CDT Thu Mar 23 2023

OKZ004>048-050>052-TXZ083>090-242015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 PM CDT Thu Mar 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are expected through early Friday morning
from western-north Texas through south-central and southeast
Oklahoma. Large hail, up to golf ball size, will be the primary
hazard. However, a tornado and/or damaging winds are also possible
with storms this evening across western-north Texas.

.Heavy Rainfall...
Areas of heavy rainfall and isolated flash flooding are expected
across east-central into southeastern Oklahoma through early
Friday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
central and southern Oklahoma, as well as western-north Texas,
should prepare for severe weather operations this afternoon
through Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Areas of near-critical fire weather conditions are expected across
far western Oklahoma and western-north Texas on Friday and
Saturday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 23, 1:29 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Norman OK
229 PM CDT Thu Mar 23 2023

OKZ037-038-044-TXZ085-086-232000-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-Wilbarger TX-
229 PM CDT Thu Mar 23 2023

...Strong thunderstorms will impact portions of south central
Comanche, northwestern Cotton, southeastern Tillman, northwestern
Wichita and southeastern Wilbarger Counties through 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loveland Oklahoma to 7 miles northeast of
Harrold Texas. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Electra, Geronimo, Grandfield, Chattanooga, Faxon, Hollister,
Loveland, Harrold, Grayback and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9836 3450 9872 3399 9925 3394 9900
TIME...MOT...LOC 1929Z 222DEG 37KT 3432 9877 3417 9896

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Mar 23, 1:37 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
237 PM CDT Thu Mar 23 2023

OKZ025-028>030-232015-
Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-
237 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southeastern
Oklahoma, northern Cleveland, northwestern Pottawatomie and west
central McClain Counties through 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsby, moving northeast at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southeastern Oklahoma City, Norman, Moore, Midwest City, Newcastle,
Choctaw, Harrah, McLoud, Jones, Nicoma Park, Goldsby, Stella, Tinker
Air Force Base, Dale, Stanley Draper Lake, Newalla and northwestern
Lake Thunderbird.

This includes the following highways...
 Interstate 35 between mile markers 104 and 118.
 Interstate 40 between mile markers 158 and 178.
 Interstate 240 between mile markers 8 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3510 9753 3518 9765 3559 9724 3551 9714
      3546 9714 3546 9709 3540 9701
TIME...MOT...LOC 1937Z 224DEG 43KT 3518 9751

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 1:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
243 PM CDT Thu Mar 23 2023

OKZ028>031-040-042-232015-
Pottawatomie OK-Cleveland OK-Garvin OK-Pontotoc OK-McClain OK-
Seminole OK-
243 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northeastern Garvin,
west central Seminole, eastern Cleveland, northwestern Pontotoc,
Pottawatomie and southeastern McClain Counties through 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Rosedale, moving northeast at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southeastern Norman, Shawnee, Tecumseh, Lexington, Pink, Maud, Wayne,
Earlsboro, Bowlegs, Asher, Tribbey, Wanette, Byars, St. Louis,
Etowah, Rosedale, Brooksville, Macomb, eastern Lake Thunderbird and
Bethel Acres.

This includes Interstate 40 near mile marker 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 9707 3487 9717 3493 9736 3538 9718
      3538 9714 3539 9714 3530 9682 3509 9657
TIME...MOT...LOC 1943Z 223DEG 42KT 3493 9712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 2:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
313 PM CDT Thu Mar 23 2023

OKZ030>032-232045-
Pottawatomie OK-Hughes OK-Seminole OK-
313 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of Seminole,
northeastern Pottawatomie and northwestern Hughes Counties through
345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bowlegs, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Seminole, Wewoka, Maud, Bowlegs, Cromwell, Little and Lima.

This includes Interstate 40 between mile markers 199 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 9672 3514 9687 3546 9664 3546 9663
      3540 9662 3539 9661 3541 9659 3539 9655
      3539 9653 3544 9657 3545 9655 3546 9654
      3543 9651 3543 9649 3546 9648 3546 9645
      3529 9644 3529 9626
TIME...MOT...LOC 2013Z 222DEG 42KT 3517 9670

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 2:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
323 PM CDT Thu Mar 23 2023

OKZ019-020-024>026-232100-
Payne OK-Oklahoma OK-Logan OK-Canadian OK-Lincoln OK-
323 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northwestern
Oklahoma, northwestern Lincoln, southeastern Logan, southwestern
Payne and northeastern Canadian Counties through 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cashion, moving northeast at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Northern Oklahoma City, western Edmond, Guthrie, Piedmont, Langston,
Coyle, Cedar Valley, Meridian, Navina, Seward and Downtown Edmond.

This includes Interstate 35 between mile markers 144 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3589 9707 3557 9759 3570 9773 3573 9770
      3573 9767 3576 9767 3612 9733
TIME...MOT...LOC 2023Z 222DEG 42KT 3570 9759

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 2:24 PM CST, 1 minute before
Special Weather Statement
National Weather Service Norman OK
324 PM CDT Thu Mar 23 2023

TXZ085-232100-
Wilbarger TX-
324 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southern Wilbarger
County through 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grayback, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrold, Oklaunion and Grayback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3385 9931 3396 9941 3421 9918 3421 9915
      3402 9895
TIME...MOT...LOC 2024Z 228DEG 20KT 3396 9930

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Norman radar (KTLX), 70 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Seminole

When
March 23, 2:25 PM CST
Where
Seminole County, 5 mi NNW of Wewoka
Measured
1.75 in hail
Reported by
Public
Coordinates
35.217, -96.524

Hail, Seminole

When
March 23, 2:30 PM CST
Where
Seminole County, 5 mi S of Cromwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.268, -96.450

Hail, McClain

When
March 23, 2:37 PM CST
Where
McClain County, 3 mi S of Goldsby
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.107, -97.480

Time and location were estimated via radar.

Hail, Logan

When
March 23, 2:40 PM CST
Where
Logan County, 4 mi SE of Guthrie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.839, -97.370

Hail, Logan

When
March 23, 2:41 PM CST
Where
Logan County, 5 mi SE of Guthrie
Measured
1 in hail
Reported by
Public
Coordinates
35.829, -97.357

Hail, Cleveland

When
March 23, 3:32 PM CST
Where
Cleveland County, 1 mi N of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
35.154, -97.390

Flood, Pottawatomie

When
March 23, 4:20 PM CST
Where
Pottawatomie County, 1.63 mi NW of Shawnee to 1.42 mi NE of Shawnee
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.344, -96.943

Street flooding in usual flood prone locations around Shawnee.

Hail, Cotton

When
March 23, 7:18 PM CST
Where
Cotton County, 2.39 mi WSW of Randlett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.170, -98.500

Hail, Comanche

When
March 23, 7:47 PM CST
Where
Comanche County, 3.64 mi NNE of Medicine Park
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.780, -98.480

Hail, Grady

When
March 23, 8:33 PM CST
Where
Grady County, 3 mi N of Pocasset
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.233, -97.950

Flash Flood, Pottawatomie

When
March 23, 8:47 PM CST
Where
Pottawatomie County, 4.91 mi NNE of Pink to 4.48 mi S of Dale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.321, -97.076

Emergency manager reported a portion of Clear Pond Rd washed out due to heavy rainfall.

Hail, Pontotoc

When
March 23, 11:32 PM CST
Where
Pontotoc County, 1.38 mi N of Ada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.790, -96.680

Flash Flood, Pontotoc

When
March 23, 11:44 PM CST
Where
Pontotoc County, 1.01 mi NE of Ada to 1.04 mi ESE of Ada
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.782, -96.670

Four to six inches of fast-moving water in spots that are prone to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078275, 1078276, 1078277, 1078278, 1078280, 1078260, 1085125, 1078281, 1078282, 1078283, 1078274, 1078284, 1080771.